Kansas, 2017

Damaging Winds in Kansas, May 22, 2017

May 22, 2017 · NWS GLD · 4 events in 2 counties and zones

A line of thunderstorms moved east into Kansas from Colorado producing wind gusts up to 62 MPH. The highest wind gust was reported at Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved east into Kansas from Colorado producing wind gusts up to 62 MPH. The highest wind gust was reported at Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 4:27 PM MST, 28 minutes earlier.

Area forecast discussion, May 22, 4:27 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Mon May 22 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 134 PM MDT Mon May 22 2017

Across the Tri State region this afternoon...after seeing morning
showers...especially along and south of Interstate 70 the area is
seeing a psunny/msunny mix. Added sunshine over the area allowing
for numerous cumulus to develop. Temperatures are currently ranging
mainly in the 60s with a few locales already in the 70F range. Winds
are gusting at times under a WNW surface flow.

With the CWA now north of morning clouds/precip...the area now will
see increasing clouds from the north as the afternoon progresses. A
cold front/upper level trough near the northern Nebraska
border...will push southward thru the afternoon hours on into this
evening. Enough instability across the area will trigger
convection. Loss of diurnal heating by then will diminish chances
for storms...and eventually only showers will ensue late.

Current models runs will shift bulk of precip east of the CWA by 06z
Tuesday...allowing for clearing/lower pops slowly towards Tuesday
morning. Do expect lingering cloud cover for the morning hours
Tuesday...so have kept in slight chance for -rw before going
psunny/msunny. Gradient behind this exiting system will be
tight...so do expect steady/gusty wnw wind near 30 mph to replace
lack of precip.

For temps...no strong CAA present overnight so area will see
slightly below normal lows in the lower to mid 40s. Highs Tuesday
will range in the lower to mid 60s...with temps depending on extent
of expected cloud cover thru the day.

.LONG TERM...(Tuesday night through Monday)
Issued at 134 PM MDT Mon May 22 2017

By Tuesday night...system finally exits well east of the
region...allowing for strong H5 ridging to push east out into the
Plains region thru Wednesday night. This 36-hour time span will
bring dry conditions to the entire area.

Dry conditions are short lived as by Thursday and on into the
upcoming holiday weekend...a series of shortwaves will work east off
the Rockies and thru the Plains region. Model guidance will give the
area a chance for rw/trw during this time. strongest system appears
to traverse the region during the latter portion of the weekend into
next week.

For temps...although some WAA will be present during the daytime
hours...highs will vary greatly during the next week.Tthe area will
be looking at highs in the 60s and 70s. Some locales near 80F on
thursday near southern zones. This area will see chance for precip
last on that day. Overnight lows will range in the 40s mainly with
eastern zones warmest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM MDT Mon May 22 2017

Cold front moving through the region this evening will bring
scattered showers and a few isolated thunderstorms. Surface winds
will briefly increase with frontal passage, helped along by the
convection. Some brief gusts to 40kts will be possible through
about mid evening before diminishing for the night. Showers and
storms should be ending at about the same time. For Tuesday,
expecting those gusty north winds to return by mid morning and
persist through the day, but otherwise VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, May 22, 1:07 PM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Mon May 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Mon May 22 2017 /307 PM CDT Mon May 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong thunderstorms are possible across the area this afternoon and
evening as a cold front moves through the region from the northwest.
Wind and hail will be the main threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 22, 4:32 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 SSW BURLINGTON        39.25N 102.30W
05/22/2017  M59 MPH          KIT CARSON         CO   ASOS

&&

DR
Local storm report, May 22, 4:40 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     4 SSW BURLINGTON        39.25N 102.30W
05/22/2017  M59.00 MPH       KIT CARSON         CO   ASOS

&&

DR

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 22, 4:55 PM MST
Where
Sherman County, 11.88 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.511, -101.573

Wind gusts were estimated to be around 60 MPH.

Thunderstorm Wind, Sherman

When
May 22, 5:00 PM MST to 5:05 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Sherman

When
May 22, 5:07 PM MST to 5:10 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Logan

When
May 22, 6:31 PM CST to 6:41 PM CST
Where
Logan County, 6.56 mi NNW of Smoky Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.101, -101.434

Wind gusts estimated to be atleast 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701393, 701394, 701396, 701395.